doi: 10.3934/dcdss.2020245

On the effects of the exterior matrix hostility and a U-shaped density dependent dispersal on a diffusive logistic growth model

1. 

The University of North Carolina at Greensboro, PO Box 26170, Greensboro, NC 27402-6170, USA

2. 

Auburn University at Montgomery, 7400 East Drive, Montgomery, AL 36117, USA

3. 

Appalachian State University, 121 Bodenheimer Drive, Boone, NC 28608, USA

4. 

University of Maine, 5752 Neville Hall, Room 333, Orono, ME 04469, USA

* Corresponding author: r_shivaj@uncg.edu

Received  January 2019 Published  January 2020

Fund Project: This material is based upon work supported by the National Science Foundation under Grant Nos. DMS-1516519 & DMS-1516560.

We study positive solutions to a steady state reaction diffusion equation arising in population dynamics, namely,
$ \begin{equation*} \label{abs} \left\lbrace \begin{matrix}-\Delta u = \lambda u(1-u) ;\; x\in\Omega\\ \frac{\partial u}{\partial \eta}+\gamma\sqrt{\lambda}[(A-u)^2+\epsilon]u = 0; \; x\in\partial \Omega \end{matrix} \right. \end{equation*} $
where
$ \Omega $
is a bounded domain in
$ \mathbb{R}^N $
;
$ N > 1 $
with smooth boundary
$ \partial \Omega $
or
$ \Omega = (0,1) $
,
$ \frac{\partial u}{\partial \eta} $
is the outward normal derivative of
$ u $
on
$ \partial \Omega $
,
$ \lambda $
is a domain scaling parameter,
$ \gamma $
is a measure of the exterior matrix (
$ \Omega^c $
) hostility, and
$ A\in (0,1) $
and
$ \epsilon>0 $
are constants. The boundary condition here represents a case when the dispersal at the boundary is U-shaped. In particular, the dispersal is decreasing for
$ u<A $
and increasing for
$ u>A $
. We will establish non-existence, existence, multiplicity and uniqueness results. In particular, we will discuss the occurrence of an Allee effect for certain range of
$ \lambda $
. When
$ \Omega = (0,1) $
we will provide more detailed bifurcation diagrams for positive solutions and their evolution as the hostility parameter
$ \gamma $
varies. Our results indicate that when
$ \gamma $
is large there is no Allee effect for any
$ \lambda $
. We employ a method of sub-supersolutions to obtain existence and multiplicity results when
$ N>1 $
, and the quadrature method to study the case
$ N = 1 $
.
Citation: Nalin Fonseka, Ratnasingham Shivaji, Jerome Goddard, Ⅱ, Quinn A. Morris, Byungjae Son. On the effects of the exterior matrix hostility and a U-shaped density dependent dispersal on a diffusive logistic growth model. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020245
References:
[1]

W. C. Allee, The Social Life of Animals, W. W. Norton & Company, Inc., New York, 1938. Google Scholar

[2]

R. S. Cantrell and C. Cosner, Density dependent behavior at habitat boundaries and the Allee effect, Bulletin of Mathematical Biology, 69 (2007), 2339-2360.  doi: 10.1007/s11538-007-9222-0.  Google Scholar

[3]

J. T. Cronin, Movement and spatial population structure of a prairie planthopper, Ecology, 84 (2003), 1179-1188.   Google Scholar

[4]

R. DhanyaE. Ko and R. Shivaji, A three solution theorem for singular nonlinear elliptic boundary value problems, J. Math. Anal. Appl., 424 (2015), 598-612.  doi: 10.1016/j.jmaa.2014.11.012.  Google Scholar

[5]

R. DhanyaR. Shivaji and B. Son, A three solution theorem for a singular differential equation with nonlinear boundary conditions, Topol. Methods Nonlinear Anal., 74 (2011), 6202-6208.  doi: 10.1016/j.na.2011.06.001.  Google Scholar

[6]

J. Goddard ⅡQ. MorrisC. Payne and R. Shivaji, A diffusive logistic equation with U-shaped density dependent dispersal on the boundary, Topol. Methods Nonlinear Anal., 53 (2019), 335-349.   Google Scholar

[7]

J. Goddard ⅡQ. MorrisS. Robinson and R. Shivaji, An exact bifurcation diagram for a reaction diffusion equation arising in population dynamics, Bound. Value Probl., 2018 (2018), 1-17.  doi: 10.1186/s13661-018-1090-z.  Google Scholar

[8]

J. Goddard ⅡQ. MorrisR. Shivaji and B. Son, Bifurcation curves for singular and nonsingular problems with nonlinear boundary conditions, Electron. J. Differential Equations, 2018 (2018), 1-12.   Google Scholar

[9]

J. Goddard Ⅱ and R. Shivaji, Stability analysis for positive solutions for classes of semilinear elliptic boundary-value problems with nonlinear boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 147 (2017), 1019-1040.  doi: 10.1017/S0308210516000408.  Google Scholar

[10]

F. Inkmann, Existence and multiplicity theorems for semilinear elliptic equations with nonlinear boundary conditions, Indiana Univ. Math. J., 31 (1982), 213-221.  doi: 10.1512/iumj.1982.31.31019.  Google Scholar

[11]

F. J. OdendaalP. Turchin and F. R. Stermitz, Influence of host-plant density and male harassment on the distribution of female euphydryas anicia (nymphalidae), Oecologia, 78 (1989), 283-288.  doi: 10.1007/BF00377167.  Google Scholar

[12] C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992.   Google Scholar
[13]

M. A. Rivas and S. Robinson, Eigencurves for linear elliptic equations, ESAIM Control Optim. Calc. Var., 25 (2019), Art. 45, 25 pp. doi: 10.1051/cocv/2018039.  Google Scholar

[14]

A. M. Shapiro, The role of sexual behavior in density-related dispersal of pierid butterflies, The American Naturalist, 104 (1970), 367-372.  doi: 10.1086/282670.  Google Scholar

[15]

J. Shi and R. Shivaji, Persistence in reaction diffusion models with weak Allee effect, J. Math. Biol., 52 (2006), 807-829.  doi: 10.1007/s00285-006-0373-7.  Google Scholar

[16]

R. Shivaji, A remark on the existence of three solutions via sub-super solutions, Nonlinear Analysis and Applications, Lecture Notes in Pure and Applied Mathematics, 109 (1987), 561-566.   Google Scholar

show all references

References:
[1]

W. C. Allee, The Social Life of Animals, W. W. Norton & Company, Inc., New York, 1938. Google Scholar

[2]

R. S. Cantrell and C. Cosner, Density dependent behavior at habitat boundaries and the Allee effect, Bulletin of Mathematical Biology, 69 (2007), 2339-2360.  doi: 10.1007/s11538-007-9222-0.  Google Scholar

[3]

J. T. Cronin, Movement and spatial population structure of a prairie planthopper, Ecology, 84 (2003), 1179-1188.   Google Scholar

[4]

R. DhanyaE. Ko and R. Shivaji, A three solution theorem for singular nonlinear elliptic boundary value problems, J. Math. Anal. Appl., 424 (2015), 598-612.  doi: 10.1016/j.jmaa.2014.11.012.  Google Scholar

[5]

R. DhanyaR. Shivaji and B. Son, A three solution theorem for a singular differential equation with nonlinear boundary conditions, Topol. Methods Nonlinear Anal., 74 (2011), 6202-6208.  doi: 10.1016/j.na.2011.06.001.  Google Scholar

[6]

J. Goddard ⅡQ. MorrisC. Payne and R. Shivaji, A diffusive logistic equation with U-shaped density dependent dispersal on the boundary, Topol. Methods Nonlinear Anal., 53 (2019), 335-349.   Google Scholar

[7]

J. Goddard ⅡQ. MorrisS. Robinson and R. Shivaji, An exact bifurcation diagram for a reaction diffusion equation arising in population dynamics, Bound. Value Probl., 2018 (2018), 1-17.  doi: 10.1186/s13661-018-1090-z.  Google Scholar

[8]

J. Goddard ⅡQ. MorrisR. Shivaji and B. Son, Bifurcation curves for singular and nonsingular problems with nonlinear boundary conditions, Electron. J. Differential Equations, 2018 (2018), 1-12.   Google Scholar

[9]

J. Goddard Ⅱ and R. Shivaji, Stability analysis for positive solutions for classes of semilinear elliptic boundary-value problems with nonlinear boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A, 147 (2017), 1019-1040.  doi: 10.1017/S0308210516000408.  Google Scholar

[10]

F. Inkmann, Existence and multiplicity theorems for semilinear elliptic equations with nonlinear boundary conditions, Indiana Univ. Math. J., 31 (1982), 213-221.  doi: 10.1512/iumj.1982.31.31019.  Google Scholar

[11]

F. J. OdendaalP. Turchin and F. R. Stermitz, Influence of host-plant density and male harassment on the distribution of female euphydryas anicia (nymphalidae), Oecologia, 78 (1989), 283-288.  doi: 10.1007/BF00377167.  Google Scholar

[12] C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992.   Google Scholar
[13]

M. A. Rivas and S. Robinson, Eigencurves for linear elliptic equations, ESAIM Control Optim. Calc. Var., 25 (2019), Art. 45, 25 pp. doi: 10.1051/cocv/2018039.  Google Scholar

[14]

A. M. Shapiro, The role of sexual behavior in density-related dispersal of pierid butterflies, The American Naturalist, 104 (1970), 367-372.  doi: 10.1086/282670.  Google Scholar

[15]

J. Shi and R. Shivaji, Persistence in reaction diffusion models with weak Allee effect, J. Math. Biol., 52 (2006), 807-829.  doi: 10.1007/s00285-006-0373-7.  Google Scholar

[16]

R. Shivaji, A remark on the existence of three solutions via sub-super solutions, Nonlinear Analysis and Applications, Lecture Notes in Pure and Applied Mathematics, 109 (1987), 561-566.   Google Scholar

Figure 1.  Habitat $ \Omega $ and the exterior matrix $ \Omega^c $
Figure 2.  An example that illustrates U-shaped density dependent dispersal ($ 1-\alpha(u) $) on the boundary
Figure 3.  Eigencurve $ B(\kappa) $ and principal eigenvalue of (1.5)
Figure 4.  Bifurcation diagrams for (1.4)
Figure 5.  Shape of a positive solution
Figure 6.  Plot that illustrates the existence of $ \epsilon_{\lambda} $
Figure 7.  The graph of $ H(q) $
Figure 8.  Evolution of bifurcation diagrams for (1.8) as $ \gamma $ varies when $ \epsilon = 0.1 $ and $ A = 0.5 $
Figure 9.  Bifurcation diagrams for (1.8) for several values of $ \gamma $, when $ \epsilon = 0.01 $ and $ A = 0.8. $
Figure 10.  Picture that illustrates that if $ \lambda < E_1(\gamma,D) $ then $ \sigma_1(\lambda,\gamma,D)>0 $
Figure 11.  The plot illustrates the existence of $ \kappa_1(\lambda,\gamma,D) $
[1]

Patrick Winkert. Multiplicity results for a class of elliptic problems with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2013, 12 (2) : 785-802. doi: 10.3934/cpaa.2013.12.785

[2]

Wen-Bin Yang, Jianhua Wu, Hua Nie. Some uniqueness and multiplicity results for a predator-prey dynamics with a nonlinear growth rate. Communications on Pure & Applied Analysis, 2015, 14 (3) : 1183-1204. doi: 10.3934/cpaa.2015.14.1183

[3]

Tsung-Fang Wu. Multiplicity of positive solutions for a semilinear elliptic equation in $R_+^N$ with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1675-1696. doi: 10.3934/cpaa.2010.9.1675

[4]

Wenzhen Gan, Peng Zhou. A revisit to the diffusive logistic model with free boundary condition. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 837-847. doi: 10.3934/dcdsb.2016.21.837

[5]

VicenŢiu D. RǍdulescu, Somayeh Saiedinezhad. A nonlinear eigenvalue problem with $ p(x) $-growth and generalized Robin boundary value condition. Communications on Pure & Applied Analysis, 2018, 17 (1) : 39-52. doi: 10.3934/cpaa.2018003

[6]

Michael E. Filippakis, Nikolaos S. Papageorgiou. Existence and multiplicity of positive solutions for nonlinear boundary value problems driven by the scalar $p$-Laplacian. Communications on Pure & Applied Analysis, 2004, 3 (4) : 729-756. doi: 10.3934/cpaa.2004.3.729

[7]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[8]

Michela Eleuteri. An existence result for a P.D.E. with hysteresis, convection and a nonlinear boundary condition. Conference Publications, 2007, 2007 (Special) : 344-353. doi: 10.3934/proc.2007.2007.344

[9]

Mingyou Zhang, Qingsong Zhao, Yu Liu, Wenke Li. Finite time blow-up and global existence of solutions for semilinear parabolic equations with nonlinear dynamical boundary condition. Electronic Research Archive, 2020, 28 (1) : 369-381. doi: 10.3934/era.2020021

[10]

Gonzalo Galiano, Sergey Shmarev, Julian Velasco. Existence and multiplicity of segregated solutions to a cell-growth contact inhibition problem. Discrete & Continuous Dynamical Systems - A, 2015, 35 (4) : 1479-1501. doi: 10.3934/dcds.2015.35.1479

[11]

Sami Aouaoui. A multiplicity result for some Kirchhoff-type equations involving exponential growth condition in $\mathbb{R}^2 $. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1351-1370. doi: 10.3934/cpaa.2016.15.1351

[12]

Tong Yang, Fahuai Yi. Global existence and uniqueness for a hyperbolic system with free boundary. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 763-780. doi: 10.3934/dcds.2001.7.763

[13]

R.G. Duran, J.I. Etcheverry, J.D. Rossi. Numerical approximation of a parabolic problem with a nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 497-506. doi: 10.3934/dcds.1998.4.497

[14]

Jesús Ildefonso Díaz, L. Tello. On a climate model with a dynamic nonlinear diffusive boundary condition. Discrete & Continuous Dynamical Systems - S, 2008, 1 (2) : 253-262. doi: 10.3934/dcdss.2008.1.253

[15]

Antonio Iannizzotto, Nikolaos S. Papageorgiou. Existence and multiplicity results for resonant fractional boundary value problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 511-532. doi: 10.3934/dcdss.2018028

[16]

Li-Li Wan, Chun-Lei Tang. Existence and multiplicity of homoclinic orbits for second order Hamiltonian systems without (AR) condition. Discrete & Continuous Dynamical Systems - B, 2011, 15 (1) : 255-271. doi: 10.3934/dcdsb.2011.15.255

[17]

Dominique Blanchard, Nicolas Bruyère, Olivier Guibé. Existence and uniqueness of the solution of a Boussinesq system with nonlinear dissipation. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2213-2227. doi: 10.3934/cpaa.2013.12.2213

[18]

Monica Lazzo. Existence and multiplicity results for a class of nonlinear elliptic problems in $\mathbb(R)^N$. Conference Publications, 2003, 2003 (Special) : 526-535. doi: 10.3934/proc.2003.2003.526

[19]

Tai-Chia Lin, Tsung-Fang Wu. Existence and multiplicity of positive solutions for two coupled nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2911-2938. doi: 10.3934/dcds.2013.33.2911

[20]

Inara Yermachenko, Felix Sadyrbaev. Types of solutions and multiplicity results for second order nonlinear boundary value problems. Conference Publications, 2007, 2007 (Special) : 1061-1069. doi: 10.3934/proc.2007.2007.1061

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (39)
  • HTML views (119)
  • Cited by (0)

[Back to Top]